Georgia, 2014

Tornado and Flash Flooding in Georgia, January 11, 2014

January 11, 2014 · NWS FFC · 24 events in 20 counties and zones

A cold front approached the area from the west early on the 11th as an area of cold air damming in place across northeast Georgia began retreating into the Carolinas. Showers and a few thunderstorms pushed across north Georgia during the early morning hours, but then right after sunrise as the cold front approached the wedge front, thunderstorms intensified and became severe with mainly wind…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$200,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A cold front approached the area from the west early on the 11th as an area of cold air damming in place across northeast Georgia began retreating into the Carolinas. Showers and a few thunderstorms pushed across north Georgia during the early morning hours, but then right after sunrise as the cold front approached the wedge front, thunderstorms intensified and became severe with mainly wind damage reported. Heavy downpours of rain caused localized flash flooding in the Atlanta metro area. One weak tornado also touched down in Cherokee County. The line of thunderstorms pushed further southeast with scattered reports of mainly wind damage through the morning and early afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jan 11, 6:45 AM EST, 8 minutes earlier.

Area forecast discussion, Jan 11, 6:45 AM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
645 AM EST SAT JAN 11 2014

.UPDATE...
DENSE FOG ADVISORY ACROSS PORTIONS OF CENTRAL GEORGIA HAS BEEN
CANCELED.

&&

.PREV DISCUSSION... /ISSUED 417 AM EST SAT JAN 11 2014/

SHORT TERM /TODAY THROUGH SUNDAY/...
WARM ADVECTION AHEAD OF APPROACHING COLD FRONT HAS KEPT TEMPERATURES
FROM FALLING DURING THE NIGHT AND DEW POINTS HAVE BEEN INCREASING.
FIRST WAVE OF SHOWERS AND ISOLATED THUNDERSTORMS MOVING ACROSS THE
CWA CURRENTLY WITH SOME HEAVY DOWNPOURS. LEADING EDGE OF MAIN AREA
OF RAIN SHOULD BE IN THE NORTHWEST CORNER WITHIN AN HOUR OR TWO.
MODELS SEEM TO BE CONSISTENT WITH FRONTAL TIMING...PUTTING IT ON A
COLUMBUS TO ATLANTA TO ATHENS LINE AROUND 18Z. WE REMAIN IN A SLIGHT
RISK AREA FOR TODAY AND HAVE INCLUDED THUNDER IN ALL ZONES.
INSTABILITY SHOULD BE MARGINAL DUE TO WIDESPREAD CLOUDS AND AREAS OF
RAIN AND DRIZZLE FROM ERODING WEDGE. STRONG SHEAR COULD PRODUCE
ISOLATED DAMAGING WINDS. FRONT SHOULD BE EXITING THE CWA AROUND 00Z
AND TONIGHT AND SUNDAY LOOK DRY. SOME GUSTINESS EXPECTED BEHIND THE
FRONT. MOST AREAS SHOULD REMAIN BELOW WIND ADVISORY CRITERIA...BUT
THE NEXT SHIFT MAY WANT TO TAKE ANOTHER LOOK AT THE NORTHEAST ZONES
FOR THE OVERNIGHT HOURS.

41

LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
THE HIGH PRESSURE THAT BUILDS IN SUN MORNING EXITS THE AREA SUNDAY
NIGHT AS NEXT SYSTEM BEGINS TO AFFECT NORTH AND CENTRAL GA. THIS
NET SYSTEM THIS NEXT FRONTAL SYSTEM IS A COLLABORATION OF TWO SYSTEMS
THAT MERGE OVER THE LOWER TO MID MS RIVER VALLEY MONDAY MORNING.
THERE IS A SHORT WAVE THAT MOVES NE OUT OF THE WESTERN GULF THAT
MERGES WITH A WEAK FRONTAL BOUNDARY THAT IS SWINGING AROUND THE
MAIN LOW CENTER JUST NORTH OF THE GREAT LAKES. THE INCREASED
MOISTURE FROM THE GULF HELPS ENHANCE THE MAIN FRONTAL BOUNDARY AS
IT MOVES ACROSS GA MONDAY AFTERNOON AND EVENING. THERE IS NOT A LOT
OF INSTABILITY WITH THIS SYSTEM SO ONLY EXPECTING SHOWERS FOR NOW.
THE GFS AND ECMWF ARE STILL IN A BIT OF A DISAGREEMENT OF THE TIMING
OF THIS FRONTAL SYSTEM WITH THE ECMWF LAGGING BEHIND BY 6-12 HOURS
WITH ITS EASTERLY PROGRESSION. THERE IS A BIT OF BACKSIDE MOISTURE
THAT MOVES ACROSS N GA TUE NIGHT. WITH TEMPS EXPECTED TO JUST DIP
BELOW FREEZING ACROSS THAT AREA WILL CONTINUE WITH A RAIN/SNOW MIX
IN THE FORECAST. ONCE THIS SECOND SYSTEM PUSHES EAST OF THE
REGION...ANOTHER HIGH PRESSURE RIDGE BUILDS IN WEDNESDAY FOR THE
REST OF THE EXTENDED FORECAST PERIODS. TEMPS STAY NEAR SEASONAL
NORMS WITH A BIT OF FLUCTUATION PLUS OR MINUS 5 DEG AS WEATHER
SYSTEMS MOVE THROUGH.

01

HYDROLOGY...
RAINFALL AMOUNTS OF ONE TO TWO INCHES NORTH AND ONE INCH OR LESS
CENTRAL STILL LOOK OKAY. BASED ON THESE AMOUNTS...WIDESPREAD
FLOODING IS NOT EXPECTED HOWEVER ISOLATED SITES COULD REACH MINOR
FLOOD STAGE. DUE TO THE ISOLATED NATURE OF THE MINOR FLOODING THAT
IS POSSIBLE...NO FLOOD WATCH IS PLANNED AT THIS TIME.

AVIATION...
12Z UPDATE...
EXPECT LIFR/IFR CONDITIONS TO PERSIST UNTIL THE MAIN AREA OF RAIN
MOVES ACROSS THE TAF SITES. A FEW THUNDERSTORMS MAY BE SEVERE MAINLY
ACROSS NORTH GA THIS MORNING AND CENTRAL GA THIS AFTERNOON. WINDS
GOING TO SOUTHWEST 10 TO 15KT AND GUSTY AHEAD OF FRONT AND WEST 10
TO 15KT WITH GUSTS AFTER FRONTAL PASSAGE. CIGS SHOULD SCT BY 00Z AS
THE DRIER AIR MOVES IN.

//ATL CONFIDENCE...12Z UPDATE...
MEDIUM CONFIDENCE ON CIGS AND VSBYS. MEDIUM TO HIGH CONFIDENCE ON
WINDS.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          63  38  57  38 / 100   5   0   5
ATLANTA         63  39  56  41 / 100   5   0   5
BLAIRSVILLE     59  34  53  34 / 100  20   0   5
CARTERSVILLE    64  35  54  36 / 100   5   0   5
COLUMBUS        69  41  62  42 /  90   5   0   5
GAINESVILLE     59  37  53  38 / 100   5   0   5
MACON           70  40  62  38 / 100  10   0   5
ROME            63  34  54  35 / 100   5   0   5
PEACHTREE CITY  66  35  57  35 / 100   5   0   5
VIDALIA         73  47  64  42 /  90  10   0   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...41
LONG TERM....01
AVIATION...41
Hazardous weather outlook, Jan 11, 6:12 AM EST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
612 AM EST SAT JAN 11 2014

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-121115-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
612 AM EST SAT JAN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
WARM MOIST AIR MOVING IN ACROSS THE STATE AHEAD OF APPROACHING COLD
FRONT. THE FIRST WAVE OF SHOWERS AND THUNDERSTORMS HAS MOVED
THROUGH THE AREA WITH THE MAIN LINE OF THUNDERSTORMS BEGINNING TO
PUSH INTO NORTHWEST GEORGIA. AS THIS LINE MOVES THROUGH THE AREA
INSTABILITY INDICES INCREASE ESPECIALLY ACROSS SOUTHEAST GA. WILL
SEE SHOWERS AND THUNDERSTORMS ACROSS MOST OF THE AREA WITH THE
POSSIBILITY OF AN ISOLATED SEVERE STORMS ACROSS EAST CENTRAL
PORTIONS OF THE STATE. THIS LINE SHOULD EXIT OUR COUNTY WARNING
AREA BY 4 TO 6PM.

WEATHER HAZARDS EXPECTED...
THE PRIMARY HAZARDS EXPECTED TODAY WILL BE STRONG GUSTY
WINDS AND PERIODS OF HEAVY RAIN. AN ISOLATED TORNADO CAN NOT BE
RULED OUT AS WELL. THE BEST LOCATION FOR THESE HAZARDS WILL BE
SOUTH AND EAST OF A LINE FROM AMERICUS TO WARRENTON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
ANOTHER FRONTAL SYSTEM MOVES THROUGH THE AREA MONDAY WITH SHOWERS
AND A FEW ISOLATED THUNDERSTORMS. THERE IS VERY LITTLE INSTABILITY
WITH THIS NEXT SYSTEM SO NOT EXPECTING ANY SEVERE WEATHER. NORTH GA
MAY SEE SOME FREEZING OR FROZEN PRECIP ON THE BACKSIDE OF THIS
SYSTEM TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jan 11, 1:57 AM EST, 4 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
157 AM EST SAT JAN 11 2014

GAZ067-078-110730-
157 AM EST SAT JAN 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN MERIWETHER
AND HARRIS COUNTIES UNTIL 230 AM EST...

AT 151 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HAMILTON...MOVING NORTHEAST AT 55 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS MERIWETHER AND HARRIS COUNTIES...INCLUDING
AREAS AROUND PINE MOUNTAIN VALLEY...HAMILTON...F.D. ROOSEVELT STATE
PARK...PINE MOUNTAIN-CALLAWAY GARDENS...SHILOH...STOVALL...DURAND...
WARM SPRINGS...MANCHESTER...HARRIS CITY...RALEIGH...GREENVILLE...
WOODBURY...IMLAC AND WOOSTER. RESIDENTS IN THIS AREA SHOULD STAY
INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED
UNLESS IN AN EMERGENCY.

&&

LAT...LON 3287 8497 3287 8487 3296 8486 3322 8454
      3322 8451 3321 8450 3304 8454 3291 8453
      3284 8462 3285 8470 3279 8469 3263 8491
      3278 8508
TIME...MOT...LOC 0657Z 229DEG 47KT 3283 8486
Special weather statement, Jan 11, 2:51 AM EST, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
251 AM EST SAT JAN 11 2014

GAZ048-056-057-110815-
251 AM EST SAT JAN 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN SPALDING...
NEWTON AND HENRY COUNTIES UNTIL 315 AM EST...

AT 249 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER GRIFFIN...MOVING NORTHEAST AT 55 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS SPALDING...NEWTON AND HENRY COUNTIES...
INCLUDING AREAS AROUND EXPERIMENT...HIGHLAND MILLS...VAUGHN...
ZETELLA...ROVER...ORCHARD HILL...GRIFFIN...WALKER MILL...SUNNY
SIDE...TOWALAGA...LOCUST GROVE...LUELLA...BLACKSVILLE...MCDONOUGH AND
KELLEYTOWN. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL
APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.

&&

LAT...LON 3356 8409 3353 8404 3365 8393 3374 8391
      3362 8369 3349 8368 3350 8371 3344 8382
      3337 8386 3344 8393 3333 8404 3330 8410
      3328 8409 3325 8412 3318 8421 3319 8432
      3326 8441
TIME...MOT...LOC 0751Z 224DEG 50KT 3327 8425
Special weather statement, Jan 11, 3:20 AM EST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
320 AM EST SAT JAN 11 2014

GAZ048-057-058-110845-
320 AM EST SAT JAN 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR EXCESSIVE LIGHTNING IN NEWTON...
BUTTS AND HENRY COUNTIES UNTIL 345 AM EST...

AT 312 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER OLA...MOVING NORTHEAST AT 45 MPH.

HEAVY DOWNPOURS CAN BE EXPECTED ACROSS NEWTON...BUTTS AND HENRY
COUNTIES...INCLUDING AREAS AROUND WORTHVILLE...FINCHERVILLE...OAK
HILL...STEWART...OLA...ROCKY
PLAINS...PORTERDALE...COVINGTON...STARRSVILLE...OXFORD...MANSFIELD
AND BRICK STORE. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL WILL
REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.

&&

LAT...LON 3369 8382 3365 8377 3364 8373 3362 8369
      3361 8370 3360 8368 3359 8369 3357 8368
      3352 8368 3335 8397 3349 8410
TIME...MOT...LOC 0819Z 232DEG 50KT 3349 8393
Special weather statement, Jan 11, 6:18 AM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
618 AM EST SAT JAN 11 2014

GAZ002>004-011-012-019-111145-
618 AM EST SAT JAN 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN WHITFIELD...
WALKER...CATOOSA...CHATTOOGA...FLOYD AND GORDON COUNTIES UNTIL 645 AM
EST...

AT 612 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM CENTER POST TO 12 MILES SOUTHWEST OF
CHATTOOGAVILLE...MOVING NORTHEAST AT 70 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS WHITFIELD...WALKER...CATOOSA...CHATTOOGA...FLOYD AND GORDON
COUNTIES THROUGH 645 AM EST. SOME LOCATIONS IN THE PATH OF THESE
STORMS INCLUDE CHATTOOGAVILLE...LYERLY...BERRYTON...CENTER POST...
NOBLE...HOLLAND...JAMES H. FLOYD STATE PARK...SUMMERVILLE...TRION...
LAFAYETTE...LINWOOD...COOSA...WOOD STATION...TIDINGS AND SUBLIGNA.
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3493 8484 3487 8482 3484 8485 3480 8484
      3478 8486 3479 8487 3472 8485 3470 8489
      3471 8494 3466 8490 3468 8494 3462 8490
      3461 8476 3446 8482 3419 8545 3437 8549
      3476 8535 3499 8482
TIME...MOT...LOC 1118Z 242DEG 63KT 3471 8528 3448 8536
          3425 8546
Special weather statement, Jan 11, 6:43 AM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
643 AM EST SAT JAN 11 2014

GAZ004>007-012-013-111215-
643 AM EST SAT JAN 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR 45 MPH WINDS IN WHITFIELD...
PICKENS...MURRAY...FANNIN...GILMER AND GORDON COUNTIES UNTIL 715 AM
EST...

AT 642 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM DAWNVILLE TO PLAINVILLE...MOVING EAST AT 60
MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE
ACROSS WHITFIELD...PICKENS...MURRAY...FANNIN...GILMER AND GORDON
COUNTIES THROUGH 715 AM EST. SOME LOCATIONS IN THE PATH OF THESE
STORMS INCLUDE PLAINVILLE...OOSTANAULA...CALHOUN...RESACA...TILTON...
DAWNVILLE...BEAVERDALE...AUDUBON...NICKELSVILLE...NORTH GEORGIA
SPEEDWAY...SUMAC...CISCO...GREGORY...SONORAVILLE AND REDBUD. HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA
OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.

&&

LAT...LON 3499 8420 3474 8420 3458 8430 3458 8433
      3457 8434 3452 8433 3447 8436 3441 8466
      3442 8473 3440 8475 3439 8498 3440 8508
      3458 8497 3494 8497 3500 8467
TIME...MOT...LOC 1144Z 256DEG 54KT 3487 8484 3461 8485
          3443 8495

The radar

The Atlanta radar (KFFC), 97 km away, was scanning. The volume nearest the first event began at 11:53 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 2 flash flood, 1 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Polk

When
January 11, 6:53 AM EST
Where
Polk County, 0.69 mi N of Cedartown
Measured
70 kt (81 mph) estimated gust
Property damage
$110,000
Reported by
NWS Storm Survey
Coordinates
34.030, -85.250

A National Weather Service Storm Survey determined that straight-line winds of 80 MPH struck the Floyd-Polk Medical Center in Cedartown. The winds lifted the vinyl awning off the hospital entrance and pulled some of the metal support beams from the concrete base. These metal support beams punctured the roof and allowed the rain to enter the building through the holes. This water caused damage to the interior of the structure. In addition, some of the debris hit cars parked near the building and damaged six vehicles. A small portion of the metal roof on a nearby building was peeled back. A few limbs were down near the medical center and two business signs nearby were damaged.

Tornado, Cherokee

When
January 11, 7:37 AM EST to 7:41 AM EST
Where
Cherokee County, 1.51 mi NE of Waleska to 3.97 mi WNW of Canton Cherokee Arpt
Rating
EF0
Path length
2.9 mi
Path width
10 yd
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
34.333, -84.529

A National Weather Service Storm Survey determined that a brief EF-0 tornado touched down in Cherokee County. Although the total path length was three miles, the tornado skipped along the ground with sporadic damage. Several trees were downed along a path that stretched from 1.75 miles northeast of Waleska to 4.5 miles northeast of Waleska. In addition to the downed trees, a fence near the starting point of the tornado was damaged when a tree fell on it.|[01/11/14: Tornado #1, County #1-1, EF0, Cherokee, 2014:001].

Hail, Bartow

When
January 11, 7:45 AM EST to 7:50 AM EST
Where
Bartow County, Cartersville
Measured
1 in hail
Reported by
Public
Coordinates
34.170, -84.800

The public reported hail up to the size of quarters.

Thunderstorm Wind, Dawson

When
January 11, 7:55 AM EST
Where
Dawson County, Dawsonville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
34.420, -84.120

The Dawson County 911 Center reported that a couple of trees were blown down in Dawsonville.

Thunderstorm Wind, Cherokee

When
January 11, 8:05 AM EST to 8:10 AM EST
Where
Cherokee County, 1.65 mi N of Woodstock to Hickory Flat
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
34.124, -84.518

The Cherokee County 911 Center reported that numerous trees were down across the southern portion of the county. Several were down at the intersection of Highway 140 and East Cherokee Drive.

Thunderstorm Wind, Cherokee

When
January 11, 8:10 AM EST
Where
Cherokee County, 1.38 mi N of Oak Grove
Measured
55 kt (63 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
34.100, -84.620

The Cherokee County Emergency Manager reported that several trees were blown down in an area west of Woodstock. One tree fell on a home, trapping and injuring two occupants.

Thunderstorm Wind, Heard

When
January 11, 8:15 AM EST
Where
Heard County, 3.2 mi WNW of Glenloch
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
33.420, -85.130

The Heard County 911 Center reported that a couple of trees were blown down south of Roopville.

Thunderstorm Wind, Cobb

When
January 11, 8:25 AM EST
Where
Cobb County, Vinings
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.870, -84.470

The broadcast media reported 50 to 60 MPH winds in Vinings.

Thunderstorm Wind, Rockdale

When
January 11, 8:25 AM EST
Where
Rockdale County, 0.9 mi NE of Honey Creek
Measured
45 kt (52 mph) estimated gust
Property damage
$250
Reported by
Emergency Manager
Coordinates
33.610, -84.040

The Rockdale County Emergency Manager reported that a tree was blown down at Ebenezer and Troupe Smith Roads.

Thunderstorm Wind, Hall

When
January 11, 8:25 AM EST to 8:30 AM EST
Where
Hall County, 0.65 mi NNE of Flowery Branch to 1.33 mi WNW of Westside
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
34.189, -83.927

The Hall County 911 Center reported that 10 trees were blown down across the western portion of the county.

Thunderstorm Wind, Hall

When
January 11, 8:35 AM EST to 8:40 AM EST
Where
Hall County, 0.74 mi ESE of Gainesville to 1.84 mi WNW of Gillsville
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
34.295, -83.819

The Hall County 911 Center reported that 10 trees and power lines were blown down across the eastern portion of the county.

Thunderstorm Wind, Fulton

When
January 11, 8:50 AM EST
Where
Fulton County, 3.25 mi SSE of Birmingham
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.130, -84.300

The Fulton County Emergency Manager reported that numerous trees were blown down in Milton.

Thunderstorm Wind, Barrow

When
January 11, 8:55 AM EST
Where
Barrow County, 1.34 mi WSW of County Line
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
34.020, -83.800

A trained spotter reported a 64 MPH wind gust with tree limbs down.

Thunderstorm Wind, Banks

When
January 11, 8:55 AM EST
Where
Banks County, 1.79 mi NE of Uvena
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.450, -83.400

The Banks County Emergency Manager reported that a tree and a couple of lines were down at Damascus and Prospect Roads.

Thunderstorm Wind, Coweta

When
January 11, 8:59 AM EST
Where
Coweta County, 1.35 mi WNW of St Charles
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
33.280, -84.800

The Coweta County 911 Center reported that trees were down at South Highway 29 and Lowery Road, the 4700 block of Corinth Road and mile marker 34 on Interstate 85 South. Also, a power line was down on Willow Lake Road and East Highway 34.

Thunderstorm Wind, Fayette

When
January 11, 9:15 AM EST
Where
Fayette County, 0.73 mi SW of Fytville McCombs Arp
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
33.373, -84.479

An off-duty NWS employee reported that several trees were blown down along Highway 85 near Sara Harp Minter Elementary School.

Flash Flood, De Kalb

When
January 11, 10:25 AM EST to 2:00 PM EST
Where
De Kalb County, 3.54 mi NW of Constitution to 2.15 mi W of Constitution
Cause
Heavy Rain
Property damage
$3,000
Reported by
Other Federal Agency
Coordinates
33.710, -84.400

The stage height at a USGS stream gage on the Intrenchment Creek at Constitution Road reached flood stage of 11 feet. The creek crest at 11.2 feet. Minor flooding occurred in the woodlands and natural flood plain along the creek.

Flash Flood, De Kalb

When
January 11, 11:08 AM EST to 2:00 PM EST
Where
De Kalb County, 0.9 mi SW of Doraville to 1.72 mi SW of Druid Hills
Cause
Heavy Rain
Property damage
$3,000
Reported by
Other Federal Agency
Coordinates
33.890, -84.290

The stage height of a USGS stream gage on the North Fork Peachtree Creek at Buford Highway reached flood stage of 13 feet. The creek crest at 13.1 feet. Minor flooding occurred in the low portions of residential backyards off of Victory Drive, Dunwoody Place and Converse Drive.

Thunderstorm Wind, Crawford

When
January 11, 11:20 AM EST
Where
Crawford County, Knoxville
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
32.720, -84.000

The Crawford County Emergency Manager reported that a porch was blown off the front of a home on Jackson Road. Several trees were blown down in the county as well.

Thunderstorm Wind, Houston

When
January 11, 12:06 PM EST
Where
Houston County, 0.58 mi W of Kathleen
Measured
50 kt (58 mph) estimated gust
Property damage
$750
Reported by
Trained Spotter
Coordinates
32.500, -83.610

A trained spotter reported two trees down on Sandefur Road near Houston Lake Road and another tree down at Lake Joy Road and Sandefur Road.

Thunderstorm Wind, Twiggs

When
January 11, 12:11 PM EST to 12:16 PM EST
Where
Twiggs County, 1.55 mi W of Fitzpatrick to 4.05 mi SE of Jeffersonville
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
32.752, -83.447

The Twiggs County 911 Center reported 10 trees down across the county.

Thunderstorm Wind, Wilkinson

When
January 11, 12:18 PM EST to 12:21 PM EST
Where
Wilkinson County, 0.69 mi S of Irwinton to 2.61 mi WSW of Toomsboro
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
32.810, -83.170

A trained spotter reported multiple trees down in Irwinton, as well as trees down east of Irwinton along Highway 57.

Thunderstorm Wind, Washington

When
January 11, 12:45 PM EST
Where
Washington County, 0.58 mi W of Sandersville
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
32.980, -82.810

Amateur radio operators reported numerous trees down in the Sandersville area. Power was out in some parts of town as well.

Thunderstorm Wind, Jefferson

When
January 11, 12:58 PM EST
Where
Jefferson County, 0.9 mi NW of Wrens
Measured
45 kt (52 mph) estimated gust
Property damage
$250
Reported by
Emergency Manager
Coordinates
33.210, -82.390

The Jefferson County Emergency Manager reported a tree down in Wrens.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyThe tornado archive for Georgia, 2014Warnings in Georgia, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 496342, 496343, 496344, 496345, 496341, 496340, 496339, 496324, 496337, 496338, 496335, 496334, 496325, 496333, 496332, 496347, 495384, 495389, 496331, 496330, 496329, 496328, 496327, 496326.